The U.S. Food and Drug Administration (FDA) recently issued an announcement regarding the use of codeine and tramadol for children and women who are breastfeeding. The warning states that both of these narcotic drugs can be harmful for people under the age of 18 and infants that are being breastfed. The announcement describes new contraindications and warnings being added to the labels of medications containing these drugs.
Codeine and Tramadol
Codeine is a generic, narcotic drug that is used to treat pain and as a cough suppressant. Tramadol is also a narcotic drug and is approved by the FDA to treat pain. Some of the risks of using either of these drugs are slow and difficult breathing. Respiratory distress triggered by narcotics can even lead to death if not treated immediately. The FDA’s updated warnings about these drugs are based on new findings that these risks are even greater in children than adults.
Products that contain codeine for pain relief already carried a black box warning—the FDA’s strongest warning—that these medications are not to be used to relieve pain in children who have just had surgery to remove the tonsils. The latest changes have added this same warning to medications with tramadol. The label changes for any medication containing tramadol or codeine are:
- A warning that codeine and tramadol are especially dangerous in young people who are obese or who have serious respiratory illnesses, like sleep apnea or lung disease. The warning states that these drugs can worsen the conditions.
- A strengthened warning stating that mothers should not use codeine or tramadol while breastfeeding. Consequences could include difficulty feeding, sleepiness, or serious breathing problems in the infant.
- A contraindication, which is stronger than a warning, stating that neither drug should be used to treat pain or cough in children under twelve.
What Parents Need to Know
These new warnings will be included on the labels of all medications containing tramadol or codeine, but parents need to be aware of the risks and should always read labels carefully. They need to know when a medication contains one of these narcotics. For instance, Tylenol 3 is a prescription painkiller that contains codeine along with acetaminophen.
If a child is given the medication, parents should watch for signs of respiratory distress. In a child this may be any sign of difficulty breathing or changes in breathing. In an infant signs include excessive sleepiness, noisy breathing, shallow or slow breathing, difficulty breastfeeding, limpness, and confusion. If any of these signs are seen, parents should stop giving the medicine and seek emergency medical attention.
Parents should always talk with a child’s pediatrician before trying a new medicine and stay up to date on what the risks and benefits are for certain drugs. Now that there are stronger warnings and new labeling information for some of the drugs that parents might encounter while treating children for colds, coughs, and pain, they can make better, more informed and safer decisions about how to give medication.